Alert archive / Tennessee / River Flood Warnings in 2013

River Flood Warning 39, NWS Morristown, TN

December 23, 2013Cocke County, Jefferson County, Tennessee

NWS Morristown, TN issued this river flood warning at Dec 23, 2013, 8:40 AM EST for Cocke County, Jefferson County, Tennessee. It took effect at Dec 23, 2013, 2:30 PM EST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Dec 23, 2013, 8:40 AM EST (13:40 UTC)
In effect from
Dec 23, 2013, 2:30 PM EST
Expired
Dec 24, 2013, 4:36 AM EST
In force
14 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Cocke County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point French Broad River near Newport (NWPT1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03455000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WGUS44 KMRX 231340
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN, TN
840 AM EST MON DEC 23 2013

...THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS ...

  FRENCH BROAD RIVER NEAR NEWPORT TN AFFECTING COCKE AND JEFFERSON 
  COUNTIES

PERSISTENT RAINFALL UPSTREAM HAS CAUSED THE FRENCH BORAD RIVER NEAR
NEWPORT TO RISE ABOVE FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-089-240340-
/O.NEW.KMRX.FL.W.0039.131223T1930Z-131224T0936Z/
/NWPT1.1.ER.131223T1930Z.131224T0000Z.131224T0336Z.NO/
840 AM EST MON DEC 23 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A
* FLOOD WARNING FOR 
  THE FRENCH BROAD RIVER NEAR NEWPORT TN.
* FROM THIS AFTERNOON UNTIL LATE TONIGHT.
* AT 7:45 AM MONDAY THE STAGE WAS 9.7 FEET AND RISING.
* FLOOD STAGE IS 10.0 FEET.  
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY THIS AFTERNOON
  AND CONTINUE TO RISE TO NEAR 10.3 FEET BY THIS EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY TONIGHT.
* AT 10.0 FEET...AGRICULTURAL LAND NEAR THE GAGE ON HIGHWAY 321 IS 
  FLOODED.

&&
 
LAT...LON 3599 8321 3602 8320 3594 8290 3589 8300

$$
2 follow-up statements
940 
WGUS84 KMRX 232121
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
421 PM EST MON DEC 23 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...
  FRENCH BROAD RIVER NEAR NEWPORT TN AFFECTING COCKE AND JEFFERSON 
  COUNTIES 
  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY 
 
THE RIVERS HAVE BEGUN TO FALL AT BOTH LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-089-240921-
/O.CON.KMRX.FL.W.0039.000000T0000Z-131224T0936Z/
/NWPT1.1.ER.131223T1323Z.131223T1530Z.131224T0336Z.NO/
421 PM EST MON DEC 23 2013

THE FLOOD WARNING CONTINUES FOR
  THE FRENCH BROAD RIVER NEAR NEWPORT TN.
* FROM THIS EVENING UNTIL LATE TONIGHT.
* AT 03:45 PM MONDAY THE STAGE WAS 9.1 FEET. 
* FLOOD STAGE IS 10.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE AND WILL CONTINUE TO FALL.  
* AT 10.0 FEET...AGRICULTURAL LAND NEAR THE GAGE ON HIGHWAY 321 IS 
  FLOODED.

&&
 
LAT...LON 3599 8321 3602 8320 3594 8290 3589 8300

$$

TNC029-240921-
/O.CON.KMRX.FL.W.0038.000000T0000Z-131225T0300Z/
/NEPT1.2.ER.131222T2042Z.131223T1530Z.131224T2100Z.NO/
421 PM EST MON DEC 23 2013

THE FLOOD WARNING CONTINUES FOR
  THE PIGEON RIVER AT NEWPORT TN.
* UNTIL TUESDAY EVENING. 
* AT 04:00 PM MONDAY THE STAGE WAS 9.1 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.  
* FORECAST...THE RIVER IS FALLING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY TUESDAY MORNING.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$
263 
WGUS84 KMRX 240426
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
1126 PM EST MON DEC 23 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS ...

  FRENCH BROAD RIVER NEAR NEWPORT TN AFFECTING COCKE AND JEFFERSON 
  COUNTIES
  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-089-240456-
/O.CAN.KMRX.FL.W.0039.000000T0000Z-131224T0936Z/
/NWPT1.1.ER.131223T1323Z.131223T1530Z.131223T1726Z.NO/
1126 PM EST MON DEC 23 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE FRENCH BROAD RIVER NEAR NEWPORT TN.
* AT 10:45 PM MONDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.


$$

TNC029-240456-
/O.CAN.KMRX.FL.W.0038.000000T0000Z-131225T0300Z/
/NEPT1.2.ER.131222T2042Z.131223T1530Z.131224T0119Z.NO/
1126 PM EST MON DEC 23 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE PIGEON RIVER AT NEWPORT TN.
* AT 11:00 PM MONDAY THE STAGE WAS 7.4 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

&&
 
LAT...LON 3600 8321 3597 8317 3578 8310 3580 8319

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Dec 23, 6:37 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 23, 6:37 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 AM EST MON DEC 23 2013

.AVIATION...COLD FRONT MOVING EAST THROUGH THE AREA THIS MORNING.
AREA OF RAIN WILL MOVE EAST THROUGH THE SOUTHERN APPALACHIANS THIS
MORNING. MVFR CLOUDS WILL CONTINUE INTO THE AFTERNOON. WINDS WILL
BE NORTHWEST. FREEZING LEVEL WILL FALL THROUGH 2500 FEET THIS AFTERNOON
WITH SURFACE BASED FREEZE OVERNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Dec 23, 4:45 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EST MON DEC 23 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EST MON DEC 23 2013 /345 AM CST MON DEC 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

River Flood Warnings in Tennessee, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.